Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Charleston, SC

May 3, 2002Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2002, 9:33 PM EDT for Charleston County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2002, 9:33 PM EDT (01:33 UTC)
Expired
May 3, 2002, 10:15 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:40 PM EDTHail 1.75Ravenel, SC
May 3, 9:45 PM EDTThunderstorm Wind 50 ECountywide, SCNumerous trees and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
-0.7
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 040133
SVRCHS
SCC019-040215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
933 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 1015 PM EDT.

* AT 933 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  7 MILES WEST OF WAMBAW CORNER TO 5 MILES WEST OF ADAMS RUN...OR
  FROM 9 MILES NORTHWEST OF MCCLELLANVILLE TO 18 MILES SOUTHEAST OF
  WALTERBORO...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HANAHAN.
  CHARLESTON AIRPORT.
  ADAMS RUN.
  SHADOWMOSS.
  RAVENEL.
  YONGES ISLAND.
  MEGGETT.
  ROCKVILLE.
  AWENDAW.
  WADMALAW ISLAND.

DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:10 PM EDT, 23 minutes earlier.

Area forecast discussion, May 3, 9:10 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
910 PM EDT FRI MAY 3 2002

ZFP:
SUSPECT SVR TSTM WATCH 222 WILL BE ALLOWED TO EXPIRE AT 10 PM.
FOR THE NEXT HOUR OR SO...DECENT THREAT OF ISOLATED SVR TSTMS
CONTINUES FOR COLLETON...DORCHESTER...BERKELEY AND CHARLESTON
COUNTIES AS CELLS STARTING TO BOW OUT AND VILS STILL SUPPORTIVE
FOR AT LEAST DIME SIZE HAIL.

SFC FRONT IS SAGGING S-SW INTO OUR SOUTH CAROLINA COUNTIES AND
PRES RISES ARE STRONG ON MSAS.

WILL WAIT UNTIL AFTER 10 PM TO UPDATE ZONES. WILL LIKELY ADJUST
POPS AT THAT TIME TO LOWER A BIT IN SOUTHEAST GEORGIA. ANY OTHER
CHANGES WILL BE ON THE FLY AT RELEASE TIME.

CWF:
FLOW GENERALLY HAS A SOUTHERLY COMPONENT THIS EVENING AS WIND
SHIFT WITH FRONT IS UP AROUND GEORGETOWN. WILL LOWER SPEEDS TO
INITIALIZE...OTHERWISE TRENDS LOOK GOOD WITH FLOW SHIFTING TO
N-NE AFTER MIDNIGHT NORTHERN WATERS.

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, May 3, 8:40 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
840 PM EDT FRI MAY 3 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    SAINT STEPHEN             SC   .75 INCH HAIL
05/03/02   BERKELEY                       REPORTED BY SPOTTERS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:09 PM EDTSevere Thunderstorm WarningCHSAllendale66 min
May 3, 8:24 PM EDTSevere Thunderstorm WarningCHSBerkeley51 min
May 3, 8:33 PM EDTSevere Thunderstorm WarningCHSColleton57 min
May 3, 9:23 PM EDTSevere Thunderstorm WarningCHSBerkeley52 min
May 3, 9:44 PM EDTSpecial Marine WarningCHS91 min
May 3, 10:45 PM EDTSpecial Marine WarningCHS60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.